Alert archive / Nevada / Flash Flood Warnings in 2014

Flash Flood Warning 96, NWS Las Vegas, NV

August 12, 2014Clark County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Aug 12, 2014, 2:44 PM PDT for Clark County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2014, 2:44 PM PDT (21:44 UTC)
Expired
Aug 12, 2014, 5:45 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Clark County, NV

The radar

The Las Vegas radar (KESX), 104 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 9.7 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2014-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2014-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-366 J/kg
Mixed-layer LCL
2049 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

818 
WGUS55 KVEF 122144
FFWVEF
NVC003-130045-
/O.NEW.KVEF.FF.W.0096.140812T2144Z-140813T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
244 PM PDT TUE AUG 12 2014

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL CLARK COUNTY IN SOUTHERN NEVADA...

* UNTIL 545 PM PDT

* AT 240 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER WEST CENTRAL CLARK         
  COUNTY...OR 16 MILES NORTHEAST OF MT. CHARLESTON. THE STORM        
  PRODUCING FLASH FLOODING WAS NEARLY STATIONARY NEAR HIGHWAY 95 AND
  LEE CANYON ROAD.

* LOCATIONS IMPACTED INCLUDE...
  HIGHWAY 95 BETWEEN MILE MARKERS 103 AND 111.
  THE LOWER END OF LEE CANYON ROAD NEAR HIGHWAY 95.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN!

REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3654 11553 3654 11542 3645 11542 3645 11553

$$

STACHELSKI
2 follow-up statements
652 
WGUS75 KVEF 122244
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
344 PM PDT TUE AUG 12 2014

NVC003-130045-
/O.CON.KVEF.FF.W.0096.000000T0000Z-140813T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLARK NV-
344 PM PDT TUE AUG 12 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM PDT FOR WEST
CENTRAL CLARK COUNTY...

AT 340 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED 
THUNDERSTORMS NEAR THE LOWER END OF LEE CANYON ROAD AND HIGHWAY 95 
HAD WEAKENED. HOWEVER RUNOFF FROM HEAVIER RAIN THAT FELL EARLIER 
WILL STILL RESULT IN FLOODING AS WELL AS DEBRIS WASHING ACROSS AREA 
ROADS ESPECIALLY NEAR ANY WASHES.

LOCATIONS IMPACTED INCLUDE...
HIGHWAY 95 BETWEEN MILE MARKERS 103 AND 111
THE LOWER END OF LEE CANYON ROAD NEAR HIGHWAY 95

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN!

REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3654 11553 3654 11542 3645 11542 3645 11553

$$

STACHELSKI
849 
WGUS75 KVEF 122330
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
430 PM PDT TUE AUG 12 2014

NVC003-122339-
/O.CAN.KVEF.FF.W.0096.000000T0000Z-140813T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLARK NV-
430 PM PDT TUE AUG 12 2014

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR WEST CENTRAL CLARK
COUNTY...

HEAVY RAIN HAS LONG ENDED OVER NEAR THE INTERSECTION OF HIGHWAY 95 
AND LEE CANYON ROAD. NO FLOODING HAS BEEN REPORTED IN THIS AREA. 
THEREFORE THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR THIS AREA.

LAT...LON 3654 11553 3654 11542 3645 11542 3645 11553

$$

STACHELSKI

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 10:00 AM PDT, 4 hours 44 minutes earlier.

Area forecast discussion, Aug 12, 10:00 AM PDT, 4 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1000 AM PDT TUE AUG 12 2014

.SYNOPSIS...MONSOON MOISTURE PUSHING IN FROM THE SOUTHEAST WILL
RESULT IN INCREASED THUNDERSTORM COVERAGE THROUGH WEDNESDAY. DRIER
AIR WILL ONCE AGAIN GRADUALLY MOVE IN FROM THE SOUTHWEST STARTING
LATE WEDNESDAY WITH THUNDERSTORM CHANCES CONFINED TO MOHAVE COUNTY
THURSDAY AND FRIDAY. SEASONAL TEMPERATURES AND AREA-WIDE DRY
CONDITIONS RETURN FOR THE WEEKEND.
&&

.UPDATE...WE HAVE ONE WAVE OVER SOUTHERN NEVADA PRESENTLY PRODUCING
ISOLATED THUNDERSTORMS/LIGHT SHOWERS OVER LINCOLN/CLARK COUNTIES.
THIS FEATURE WILL CONTINUE NORTH THROUGH THE REST OF THE DAY, WHILE
WE EXPECT ADDITIONAL CONVECTION TO FIRE SOUTH OF LAS VEGAS AND MOVE
NORTH. MAIN FEATURE OF INTEREST THIS MORNING WAS THE INVERTED TROUGH
OVER NORTHERN SONORA/SOUTH CENTRAL ARIZONA. THE INVERTED TROUGH WAS
PROVIDING THE DYNAMICS FOR THE THUNDERSTORMS ACROSS SOUTHWEST ARIZONA
THIS MORNING. 12Z GFS/NAM SHIFT THE TROUGH NORTH ACROSS WESTERN
ARIZONA TONIGHT INTO WEDNESDAY MORNING WHICH SHOULD PROVIDE THE
DYNAMICS FOR NOCTURNAL THUNDERSTORMS. MORNING LAS VEGAS SOUNDING PW
VALUES JUMPED UP TO 1.36 INCHES WHILE YUMA WAS SLIGHTLY OVER 2
INCHES. THE VEGAS VALUE WAS 176 PCT OF NORMAL. HEAVY RAIN WILL BE
THE CONCERN FOR THE REST OF TODAY AND TONIGHT ESPECIALLY WITH
DYNAMICS IN PLAY. AREA COVERED BY CURRENT FLASH FLOOD WATCH
JUSTIFIED.
&&

.AVIATION...FOR MCCARRAN...LIGHT AND VARIABLE WIND LATE THIS MORNING
THROUGH EARLY AFTERNOON. CONVECTION SHOULD IMPACT MAINLY THE
BEATTY...MORMON MESA AND PEACH SPRINGS CORRIDORS THROUGH THIS
EVENING. THERE WILL BE ANOTHER CHANCE OF SHOWERS OR STORMS WITHIN
THE VICINITY OF THE TERMINAL TODAY...WHICH COULD BRING GUSTY AND
ERRATIC WINDS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCATTERED-BROKEN CLOUDS ALONG WITH ISOLATED TO
SCATTERED THUNDERSTORMS ACROSS ALL OF SOUTHEAST
CALIFORNIA...SOUTHERN NEVADA AND NORTHWEST ARIZONA TODAY. WINDS WILL
FAVOR TYPICAL DIURNAL WIND PATTERNS THROUGH WEDNESDAY...EXCEPT NEAR
THUNDERSTORMS.
&&

.SHORT TERM /THROUGH THURSDAY NIGHT/...
THE SYNOPTIC PATTERN THIS MORNING CONTINUES TO FEATURE A CLOSED
UPPER LOW OFF THE CALIFORNIA COAST AND A RIDGE CENTERED AROUND THE
FOUR CORNERS REGION. SOUTHERLY FLOW ALOFT ACROSS OUR REGION HAS
PUSHED ANOMALOUSLY HIGH MOISTURE OUR WAY. COMBINE THIS MOISTURE WITH
LARGE-SCALE FORCING TODAY THROUGH WEDNESDAY WILL MEAN A PROLONGED
PERIOD OF SHOWER AND THUNDERSTORM CHANCES.

ONCE AGAIN...UPPER LEVEL FORCING AND ABUNDANT MOISTURE HAVE COMBINED
TO KEEP SHOWERS AND A FEW STORMS GOING THROUGH THE EARLY MORNING
HOURS. THIS TIME ROUGHLY CONCENTRATING FROM NYE COUNTY SOUTHWARD TO
SAN BERNARDINO COUNTY AND POINTS EAST...WITH MOHAVE COUNTY SEEING
THE BEST COVERAGE OF LIGHT TO MODERATE SHOWERS. WHERE IT RAINS THIS
MORNING WILL SET THE STAGE FOR HIGHLY PRECIP EFFICIENT STORMS THIS
AFTERNOON AND EVENING...WITH HIGH SUBCLOUD LAYER RELATIVE HUMIDITY.

AN INVERTED TROUGH MOVING WEST ACROSS SOUTHERN ARIZONA WILL MOVE
INTO SOUTHWEST ARIZONA LATER THIS AFTERNOON. THE INVERTED TROUGH
WILL THEN INTERACT WITH MORE WESTERLY FLOW ASSOCIATED WITH THE LOW
OFF THE CALIFORNIA COAST AND LIFT NORTH ACROSS WESTERN ARIZONA
TONIGHT AND WEDNESDAY. THERE IS AN ANOMALOUS MOISTURE AXIS STRETCHED
ALONG THE COLORADO RIVER NORTHWARD TO AT LEAST CENTRAL CLARK COUNTY
AND A GOOD FORCING LINE THAT WILL SET UP FROM LINCOLN COUNTY
SOUTHWARD THROUGH EASTERN SAN BERNARDINO COUNTY WITH THE ARRIVAL OF
THE LARGE-SCALE DYNAMICS. SO...HAVE EXTENDED THE FLASH FLOOD WATCH
FARTHER WEST TO INCLUDE EASTERN SAN BERN...ALL OF CLARK...AND
LINCOLN COUNTIES. HAVE ALSO EXTENDED THE VALID TIME THROUGH THE
OVERNIGHT HOURS...AS CONVECTION IS LIKELY TO CONTINUE...AIDED BY
LARGE-SCALE FORCING AND CROSSING SURFACE OUTFLOW BOUNDARIES.

THE WATCH MAY HAVE TO BE EXTENDED THROUGH WEDNESDAY AFTERNOON AND
EARLY EVENING...BUT DID NOT WANT TO DO THAT AT THIS TIME. BELIEVE
THE FOCUS FOR HEAVY RAIN SHOULD SHIFT EAST AND THAT CUTOFF LINE
REMAINS UNCERTAIN AT THIS TIME. MODELS DO BRING A SHARP DRY LINE
INTO AT LEAST THE CENTER OF THE FORECAST AREA WEDNESDAY. WIND SHEAR
WILL BE A FACTOR AS WELL...SO WE COULD SEE A FEW STRONGER STORMS
ALONG THAT DRY LINE WEDNESDAY AFTERNOON AND EVENING. MODELS STILL
DIFFER ON THE EXACT LOCATION OF THIS MOISTURE GRADIENT...BUT
GENERALLY FROM LINCOLN COUNTY SOUTHWARD THROUGH CLARK AND EASTERN
SAN BERN IS LOOKING LIKELY WEDNESDAY AFTERNOON.

DRY AIR WILL CONTINUE TO PUNCH EAST WEDNESDAY NIGHT AND THURSDAY.
WILL KEEP ANY SHOWER OR THUNDERSTORM CHANCE CONFINED TO BASICALLY
THE HIGHER TERRAIN OF MOHAVE COUNTY ON THURSDAY. TEMPERATURES WILL
REMAIN SLIGHTLY BELOW NORMAL FOR THIS TIME OF YEAR THROUGH THE SHORT
TERM PERIOD.

.LONG TERM...FRIDAY THROUGH MONDAY...DEEPER MOISTURE ASSOCIATED WITH
THE MONSOONAL FLOW PUSHES EAST OF THE AREA AND THUNDERSTORM CHANCES
DWINDLE BY THE WEEKEND. MODELS HINT AT A WEAK RETURN OF MOISTURE TO
START THE WORK WEEK BUT CONFINE IT TO MAINLY THE SOUTHEASTERN
PORTION OF MOHAVE COUNTY. WITH LESS EXPECTED CLOUD COVER AND A DRIER
AIRMASS IN PLACE, TEMPERATURES SHOULD RETURN TO SEASONAL LEVELS FOR
A WARM AND DRY MID AUGUST WEEKEND.
&&

.SPOTTER INFORMATION STATEMENT...SPOTTERS SHOULD REPORT INSTANCES OF
FLASH FLOODING...STRONG GUSTY WINDS...HAIL...AND BLOWING DUST TODAY
THROUGH WEDNESDAY.
&&

UPDATE...PIERCE
SHORT TERM/AVIATION...PADDOCK
LONG TERM...SALMEN

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

In the hours before

Local storm report, Aug 12, 2:36 PM PDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
236 PM PDT TUE AUG 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0211 PM     FLASH FLOOD      5 E MOUNTAIN PASS       35.47N 115.45W
08/12/2014                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CHP REPORTS NIPTON RD. WASHED OUT AND SEMI TRUCK STUCK IN
            WASH.

&&

JPULLIN

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 6:22 PM PDTFlash Flood WatchVEFClark, Lincoln, Nye38 hr
Aug 11, 8:06 PM PDTAreal Flood AdvisoryVEFClark84 min
Aug 12, 2:13 PM PDTAreal Flood AdvisoryVEFClark3 hr
Aug 12, 4:02 PM PDTFlash Flood WarningVEFClark3 hr
Aug 12, 4:14 PM PDTFlash Flood WarningVEFClark3 hr

Nearby

Flash Flood Warnings in Nevada, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.